Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 2, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Mar 30, 2023, 7:14 PM CDT for Buffalo County, Dawson County, Sherman County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 30, 2023, 7:14 PM CDT (00:14 UTC)
- Expired
- Mar 30, 2023, 8:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Buffalo County, NE, Dawson County, NE, Sherman County, NE
The radar
The Grand Island radar (KUEX), 103 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2092 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 316 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 6:25 PM CDT, 49 minutes earlier.
Area forecast discussion, Mar 30, 6:25 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 625 PM CDT Thu Mar 30 2023 ...Aviation Update... .DISCUSSION...(This evening through Thursday) Issued at 300 PM CDT Thu Mar 30 2023 Key Messages: Tonight: Chance for thunderstorms for locations north of highway 30, with a chance for marginally severe storms northwest of the Tri- Cities. Friday: Gusty northwest winds of 20-30mph and gusts of 40-50mph with a chance for rain and snow showers for locations along and north of Interstate 80. Weekend: Dry and warmer conditions will prevail with light winds. Tonight. A chance for marginally severe storms exist for locations northwest of the Tri-Cities in the late evening to early overnight hours. 12z CAM guidance shows thunderstorms firing north of the warm front situated just to the northwest of the Tri-Cities. The highest chances for storms will be around 7-11pm. Cape values are expected to be around 500-1000 J/KG along with 0-3km shear values of 30knots. Due to the elevated nature of the storms, tornado and wind are not expected to be a significant threat, though any stronger storms may bring down higher wind gusts. Marginally severe hail is expected to be the main severe threat with hail up to the size of quarters possible. Chances for storms will end by midnight as a cold front begins to overtake the area. Friday.. Temperatures will continue to fall behind a cold front with winds increasing during the morning hours and into the evening hours. Winds of 20-30mph with gusts of 40 - 50mph will be possible by mid afternoon. RH values in Nebraska of 40 - 50% along with values of 30-40% across north central Kansas will limit fire danger concerns despite the strong winds and dry fuels. Red Flag warnings have been issued south of the forecast area where lower RH values and high winds are expected. Fire headlines are not expected at this time but it will be re-evaluated on the midnight shift. Scattered snow and rain showers are possible on Friday along the back side of the surface low, as the upper level low moves through the area. Coverage of the showers is not expected to be widespread as the track of the low keeps the highest probabilities north of the area. Precipitation accumulations are not expected to be high with a trace to only a few hundredths of precipitation expected for the areas that see the most showers. The locations with the highest chances at seeing snow will be north of Interstate 80. Chances for rain and snow showers will come to an end around sunset as daytime heating ends and reduces the atmospheric instability. Saturday through Monday... Weak ridging will build into the area this weekend will lead to temperatures in the 60s and 70s across the area on Saturday and Sunday. Conditions are expected to remain dry with RH values of 20- 40%. Despite the lower RH values, fire weather risk is low due to winds remaining light during the day. Tuesday through Thursday... The next impactful system will arrive Monday night into Tuesday as a deep trough moves over the western U.S. The current track of the system as indicated by the GEFS and ECMWF Ensemble keep the precipitation north of the area, with the dry slot of the system moving across the area. As the system moves out of the area on Wednesday, northwest winds are expected to keep the area cool on Wednesday and Thursday. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday) Issued at 556 PM CDT Thu Mar 30 2023 Wind is the main concern in this period. South winds remain gusty this evening before tapering off late tonight into Friday morning. Even with gusty surface winds, LLWS will be possible through the early morning hours. Then northwest winds pick up again as a cold front moves through on Friday. Thunderstorms should stay largely north and west of the terminals. They may come close to the EAR vicinity, but not enough confidence to include. Marginal MVFR ceilings are possible at times (both tonight and again tomorrow afternoon). && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Davis AVIATION...Mangels
Hazardous weather outlook, Mar 30, 3:03 PM CDT, 4 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 303 PM CDT Thu Mar 30 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 312015- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 303 PM CDT Thu Mar 30 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. A few isolated strong to severe thunderstorms will be possible this evening, mainly after 7 PM and north of Highway 30 in Nebraska. The primary severe weather threats will be hail to around the size of quarters and wind gusts to 60 MPH. South winds of 30 to 35 MPH with gusts of 40 to 50 MPH are expected through the mid-evening hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday afternoon and evening should see northwest winds of 30 to 40 MPH with gusts of 45 to 50 MPH. Although relative humidity values will be a bit too high to warrant a fire weather headline on Friday, caution should be exercised around anything that could start a fire as strong winds and dry vegetation could help any fires that spark to spread quickly. Additional fire weather concerns are anticipated during the afternoon and early evening hours over the weekend and into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening north of Highway 30. && More information may be obtained at the following web page: https://www.weather.gov/hastings Davis
In the hours before
Special weather statement, Mar 30, 7:04 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Hastings NE
704 PM CDT Thu Mar 30 2023
NEZ060-061-310030-
Buffalo NE-Dawson NE-
704 PM CDT Thu Mar 30 2023
...A strong thunderstorm will impact portions of northwestern Buffalo
and northeastern Dawson Counties through 730 PM CDT...
At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sumner, or 14 miles northeast of Lexington, moving northeast at 40
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Miller around 715 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4105 9962 4105 9913 4104 9911 4075 9945
4089 9970
TIME...MOT...LOC 0004Z 220DEG 36KT 4088 9949
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MangelsThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 7:04 PM CDT | Special Weather Statement | GID | Buffalo | 26 min |
| Mar 30, 7:39 PM CDT | Special Weather Statement | GID | Sherman | 36 min |
| Mar 30, 7:43 PM CDT | Severe Thunderstorm Warning | GID | Sherman, Valley | 47 min |
| Mar 31, 10:00 AM CDT | Red Flag Warning | GID | Mitchell, Osborne, Rooks | 9 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.